Jump to content

Photo

What causes this dark urine?

- - - - -

  • Please log in to reply
25 replies to this topic

#1
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
My urine is real dark and wondering if my kidneys are messed up? I'm taking 50 units of Lantas a day and between 18-more units of Novlog three times a day. Wondering if I need to drink more water?


Thanks, Robert

#2
ibeatt2

ibeatt2

    Member

  • 500 plus
  • 357 posts
Robert, I can't speculate about this, but YOU WANT TO GET THIS CHECKED RIGHT AWAY, good luck and keep us posted.

#3
Stuboy

Stuboy

    Senior Member

  • 500 plus
  • 1,956 posts
are you drinking enough fluids? Dark (or concentrated) urine is usually a sign of dehydration. Try drinking more water and if that's the case, then you should quickly see an improvement!
Stu
Posted Image
Posted Image
Type 1 Since 24.07.2006
Pumping NovoRapid with Animas 2020MDI- Levemir & NovoRapidMDI - Lantus & NovoRapidMixtard 30

Posted Image Ya gots to work with what ya gots to work with!

#4
foxl

foxl

    Senior Member

  • 500 plus
  • 13,756 posts
Dark urine is a sign of dehydration. Have you checked your ketones???

Urine should be straw-colored.
Linda


[B]Jan A1c 6.3/B]
Jul 09 ... C-pep 1.3, GAD-65 > 30
Mar 10 C-pep 2.8 (20 g carb); GAD 3.2
dx 02/09 in DKA


Levemir 12U per day; novolog PRN TDD ca 16U
MetforminXR 1000 mg BID
Ramipril 5 mg
T4 112 mcg
Chia oil
Vitamin D3, 4000 IU
Eating 20 - 45 g carb per day ovo-lacto-vegetarian
Walking 30 min 6x week

#5
DeusXM

DeusXM

    DF member for 11 years

  • 500 plus
  • 6,177 posts
  • I am a:Type 1
It depends on what you define as dark. If it's still a yellowy colour but darker than normal, it is probably dehydration. If it's more brown, that could be a symptom of a variety of issues and needs to be dealt with by a doctor immediately.
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#6
foxl

foxl

    Senior Member

  • 500 plus
  • 13,756 posts

It depends on what you define as dark. If it's still a yellowy colour but darker than normal, it is probably dehydration. If it's more brown, that could be a symptom of a variety of issues and needs to be dealt with by a doctor immediately.


Mine was brown for a day or so, after they started my IV for DKA. Before I got hospitalized it was clear. That's why I suggested testing ketones.

Yellow on the other hand would be from flavonoids -- B vites or even coffee.
Linda


[B]Jan A1c 6.3/B]
Jul 09 ... C-pep 1.3, GAD-65 > 30
Mar 10 C-pep 2.8 (20 g carb); GAD 3.2
dx 02/09 in DKA


Levemir 12U per day; novolog PRN TDD ca 16U
MetforminXR 1000 mg BID
Ramipril 5 mg
T4 112 mcg
Chia oil
Vitamin D3, 4000 IU
Eating 20 - 45 g carb per day ovo-lacto-vegetarian
Walking 30 min 6x week

#7
paraed

paraed

    Member

  • 500 plus
  • 283 posts
I agree with above. It depends on what you consider dark. Some foods can cause discoloration. I had beets, and for a day or two it gave me reddish brown urine. My B-12 vitamins give it a darkish yellow color for about four hours or so after I take it. Dehydration as mentioned above, can make it turn dark as well.

If this persists, and you do not see a correlation between what you have ingested, or not ingested as the case may be in dehydration...I would call your physician and have it checked out.

If the discoloration looks at any point like blood, I would make an appointment immediately. You may have an infection.
Everything is Hard, before it becomes easy!

#8
bdelatte

bdelatte

    Senior Member

  • 500 plus
  • 724 posts
I would have to say try drinking more water and see if that takes care of it! If not, i'd go see a dr. Any darkness in urine indicates start of dehydration that is why they say it's best to have clear urine :) means you are fully hydrated

#9
princesslinda

princesslinda

    Super Moderator

  • Moderators
  • 15,958 posts
  • LocationKnoxville, TN
  • I am a:Type 2
If your urine is dark yellow, you need to drink more water. If it is coffee-colored, it could be the result of blood in the urine. We see coffee-colored urine in a lot of our kidney stone patients.

Our docs say that urine (other than the first morning urine) should be nearly clear if you're drinking an adequate amount of water.

Rob, it's definitely something you should get checked out.

T2, diagnosed 8/31/06.
Meds: Metformin-ER 500 mg twice daily, HCTZ 12.5 mg every other day for BP Enalapril 20 mg 1 daily (ace-inhibitor)
Diet: I eat to my meter, generally eating 75-100 carbs/day with the occasional splurge.


#10
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
Thanks for information and I will talk you all soon because I'm going to my doctor in 30 minutes.

Robert

#11
ibeatt2

ibeatt2

    Member

  • 500 plus
  • 357 posts
Good decision Robert. I hope I was wrong and this turn out to be nothing but dehydration... good luck!

#12
PINK

PINK

    Senior Member

  • 500 plus
  • 776 posts
Rob. Hope it was only because you hadn't ingested quite enough water!

Life may not be the party we hoped for, but while we are here we might as well dance!

Lantus 19 U PM started 5/25/11 and now Novolog. 1:13~ Low. Carb. Life Choice is -under 100g- and I exercise every day.
Dxed 2009 A1c=6.5/~Symptoms started at a very young age/ 8/10 C-peptide 1.1, fasting bg that day was 117, goodchol. is up, bad is down.
A1C --6.7 July 2010....A1C~~ 6.5 Mar 25 2011, May 22 6.8 (time for 'Slin) My galloping heart slows me down.
http://pix.ie/inthepink/album/410126

#13
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
Good news it's not dehydration the doctor told me. He said I need to drink more water to help flush my kidneys out. My BG was 101 which is excellent for me.

Thanks, Robert

#14
foxl

foxl

    Senior Member

  • 500 plus
  • 13,756 posts

Good news it's not dehydration the doctor told me. He said I need to drink more water to help flush my kidneys out. My BG was 101 which is excellent for me.

Thanks, Robert


He did not give you any other explanation though?

Are you on a statin med? Statins can cause rhabomyolisis, and it shows up in dark pee.
Linda


[B]Jan A1c 6.3/B]
Jul 09 ... C-pep 1.3, GAD-65 > 30
Mar 10 C-pep 2.8 (20 g carb); GAD 3.2
dx 02/09 in DKA


Levemir 12U per day; novolog PRN TDD ca 16U
MetforminXR 1000 mg BID
Ramipril 5 mg
T4 112 mcg
Chia oil
Vitamin D3, 4000 IU
Eating 20 - 45 g carb per day ovo-lacto-vegetarian
Walking 30 min 6x week

#15
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
Not taking any statin meds I know of. Here is a list of drugs I take,

Novolog insulin
Lantus insulin
Coumadin
Lovastatin
And this drug is taken off and on for GERD Nexium.

Thanks.

#16
Mussakka

Mussakka

    Senior Member

  • 500 plus
  • 808 posts

Not taking any statin meds I know of. Here is a list of drugs I take,

Novolog insulin
Lantus insulin
Coumadin
Lovastatin
And this drug is taken off and on for GERD Nexium.

Thanks.


There's your answer on the statin. Most of the cholesterol lowering drugs fall into the statin category. Some folks swear these drugs are the Antichrist, whereas others strongly believe their benefits exceed their risks. In any case, they are among the single most overly prescribed drugs out there.

Good news that the doctor found nothing urgent. Still, odd not to get some input on why the urine would be so dark.
Diagnosed T2 in 1995
After gastric bypass in 2011 no longer on high blood pressure meds, metformin, or insulin.
BG readings are now stable around 90. I'm psyched!

#17
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
Could a overdose of Lantus cause dark urine? I'm taking 50 units a day all at once. I'm taking very little of my other insulin which is Novolog because the Lantus is holding down my BG.

Thanks, Robert

#18
DeusXM

DeusXM

    DF member for 11 years

  • 500 plus
  • 6,177 posts
  • I am a:Type 1
The only symptom of overdose of any insulin is hypoglycaemia, sounds to me more like the statin based on what other people have suggested. Did the doc take a urine sample for testing?
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#19
foxl

foxl

    Senior Member

  • 500 plus
  • 13,756 posts

There's your answer on the statin. Most of the cholesterol lowering drugs fall into the statin category. Some folks swear these drugs are the Antichrist, whereas others strongly believe their benefits exceed their risks. In any case, they are among the single most overly prescribed drugs out there.

Good news that the doctor found nothing urgent. Still, odd not to get some input on why the urine would be so dark.


I am afflicted by caffeine cutback! Thanks, Moussakka. I imagine the doc is waiting on the rest of the chemistries.
Linda


[B]Jan A1c 6.3/B]
Jul 09 ... C-pep 1.3, GAD-65 > 30
Mar 10 C-pep 2.8 (20 g carb); GAD 3.2
dx 02/09 in DKA


Levemir 12U per day; novolog PRN TDD ca 16U
MetforminXR 1000 mg BID
Ramipril 5 mg
T4 112 mcg
Chia oil
Vitamin D3, 4000 IU
Eating 20 - 45 g carb per day ovo-lacto-vegetarian
Walking 30 min 6x week

#20
Rob43

Rob43

    Senior Member

  • 500 plus
  • 2,844 posts
Yes doctor took a urine sample test and he said it tested normal. Now this doctor is a family doctor and not a diabetic doctor. I wonder if I should go to my diabetic doctor? Reason didn't go to diabetic doctor the cost.

Thanks.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users